Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 128, NWS Kansas City, MO

May 30, 2006Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2006, 8:13 PM CDT for Johnson County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 8:13 PM CDT (01:13 UTC)
Expired
May 30, 2006, 9:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:55 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 30, 3:55 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT TUE MAY 30 2006

.DISCUSSION...

FORECAST CHALLENGE NEXT 2 DAYS WILL CENTER ON CONVECTIVE CHANCES AND
TRYING TO PINPOINT WHERE THE HIGHEST POPS SHOULD BE. THE LATTER
CHALLENGE MAY WELL PROVE TO BE FRUITLESS AS TRYING TO FIND WHAT IS
LEFT OF THE EARLIER COLD FRONT IS PROVING TO BE RATHER DIFFICULT.
BASICALLY WHAT IS LEFT OVER IS A BROAD SCALE BAROCLINIC ZONE
STRETCHING FROM SOUTHWEST WI THROUGH NORTHWEST MO INTO NORTHWEST OK.
GFS/NAM/UKMET INCH THIS BOUNDARY SOUTHEAST ACROSS THE CWA THROUGH
TOMORROW NIGHT. INCREASING CONVECTION OVER CENTRAL/NE KS IS ALONG
THIS BOUNDARY. DEVELOPING COLD POOLS WILL LIKELY BE MORE OF A
DRIVING FORCE FOR MOVING THIS ACTIVITY DOWNSTREAM AS WEAK WESTERLY
MID LEVEL STEERING FLOW WILL NOT DO IT BY ITSELF. WEAK WIND
FIELDS/WIND SHEAR AND LITTLE UPPER SUPPORT LENDS ITSELF MORE AS A
SUMMER PATTERN WITH MINIMAL THREAT FOR ISOLATED SEVERE. SO ANYTHING
MORE THAN CHANCE POPS THROUGH WEDNESDAY IS DIFFICULT TO JUSTIFY.
THAT BEING SAID HAVE GONE AHEAD WITH LIKELY POPS ACROSS WESTERN CWA
FOR THIS EVENING AS IT WILL HAVE THE BEST CHANCE OF RECEIVING ANY
MCS TYPE PRECIPITATION FROM THE EVOLVING KS ACTIVITY.

WITH LITTLE CHANGE IN AIRMASS EXPECTED THROUGH WEDNESDAY HAVE TRIED
TO STICK CLOSE TO PERSISTENCE ON TEMPERATURES. MODELS DO SHOW A
STRONGER SHORTWAVE OVER WY WHICH WILL TRACK THROUGH THE NORTHERN
PLAINS ON WEDNESDAY AND THEN TURN TO THE EAST SOUTHEAST AS THE
ROCKIES RIDGE BUILD NORTH AND FORCES NORTHWESTERLY UPPER LEVEL FLOW
THROUGH THE NORTHERN PLAINS. A NEW COLD FRONT WILL ACCOMPANY THE
NORTHERN SHORTWAVE WHICH SHOULD PUSH THROUGH ON THURSDAY AND PUT AN
END TO FURTHER PRECIPITATION CHANCES.

MJ

THE LATTER HALF OF THE FORECAST FEATURES AN UPPER RIDGE BUILDING IN
THE WEST...SOMEWHAT FLATTENING BY THE END OF THE FORECAST PERIOD.
DOWN AT THE SURFACE...HIGH PRESSURE STARTS OUT IN CONTROL WITH
WARMING MID LEVEL TEMPERATURES.  BY THE BEGINNING OF NEXT WEEK AS
THE RIDGE FLATTENS...A SURFACE FRONT GETS POSITIONED ACROSS NEBRASKA
AND IOWA.  THE ECMWF KEEPS THIS FRONT WELL TO OUR NORTH...WHILE THE
GFS MOVES IT THROUGH. SINCE THE ECMWF IS THE MODEL OF CHOICE
TODAY...HAVE CONTINUED WITH A DRY FORECAST.  WE HAVE ALSO INCREASED
HIGH TEMPS A LITTLE WITH H8 TEMPS AROUND 20C.

LVQK

&&

.PREV DISCUSSION...
1240 PM...
HAVE LOWERED POPS FOR THIS AFTERNOON TO CHANCE CATEGORY DUE TO LACK
OF ANY NOTABLE BOUNDARY TO FOCUS NEW CONVECTIVE DEVELOPMENT. ADD IN
THE VERY WEAK WIND FIELDS/SHEAR PROFILE...SUBTROPICAL TYPE AIRMASS
AND LACK OF A DECENT SHORTWAVE AND WE HAVE THE INGREDIENTS FOR PULSE
TYPE AFTERNOON CONVECTION WHICH COULD FORM JUST ABOUT ANYWHERE WHERE
LOCAL CONVERGENT ZONES SET UP. SO THIS IS MORE OR A SCATTERED TYPE
EVENT VS LIKELY POPS. ALSO RAISED MAX TEMPERATURES DUE TO MORE
SUNSHINE AND CURRENT TEMPERATURES.

MJ

&&

.PREV DISCUSSION...
1023 AM...
SUBSIDENCE LEFT OVER FROM MORNING MCS EXITING EASTERN CWA HAS
STABILIZED THE AIRMASS FOR THE REST OF THE MORNING. HAVE UPDATED
MORNING PORTION OF FORECAST TO REMOVE MENTION OF RAIN. WILL LEAVE
LIKELY POPS GOING FOR THE AFTERNOON HOURS. NORTHERN PORTION OF CWA
MOST LIKELY AREA TO SEE NEW DEVELOPMENT WHERE POORLY DEFINED FRONT
IS STALLED.

MJ

&&

.PREV DISCUSSION...
307 AM...
SEVERAL CLUSTERS OF THUNDERSTORMS IGNITED ALONG THE COLD FRONT
STALLED FROM EASTERN NEBRASKA THROUGH CENTRAL KANSAS OVERNIGHT. EACH
CLUSTER EVOLVED SIMILARLY. INITIALLY...STRONG UPDRAFTS PRODUCED
TORRENTIAL RAINS AND A FEW LARGE HAIL REPORTS IN SOUTHEAST NEBRASKA
AND CENTRAL KANSAS. AS THE CELLS ORGANIZED INTO LINE SEGMENTS A LACK
OF DEEP LAYER SHEAR ALLOWED THE LINE SEGMENTS TO BECOME OUTFLOW
DOMINANT. DECAYING CLUSTERS PRODUCED A PAIR OF WELL DEFINED ARCING
OUTFLOW BOUNDARIES EVIDENT ON THE RADAR SCOPE AT THIS HOUR HEADING
INTO WESTERN MISSOURI. AS THE STALLED FRONT BECOMES LESS DEFINED
TODAY...MESOSCALE FEATURES LIKE THESE OUTFLOW BOUNDARIES WILL BECOME
THE PRIMARY FOCUS FOR REDEVELOPMENT THROUGHOUT THE DAY. ATMOSPHERIC
PROFILES HAVE BECOME QUITE TROPICAL WITH LITTLE TO NO CAP AND LAPSE
RATES CLOSE TO MOIST ADIABATIC...SO CONVECTION COULD FIRE PRETTY
MUCH ANY TIME DURING THE DAY OR EVENING UNTIL THE FRONT FINALLY
PUSHES SOUTH OF THE REGION. CONVECTION TONIGHT WILL PROBABLY BE LESS
ORGANIZED THAN OUR ONGOING ACTIVITY SINCE THE LOW LEVEL JET WILL BE
EVEN LESS PRONOUNCED TONIGHT.

A SHORTWAVE SPINNING OVER IDAHO THIS MORNING WILL LIKELY DETERMINE
WHEN OUR ILL-DEFINED FRONT WILL CLEAR THE REGION...AND BRING AN END
TO OUR TROPICAL CONVECTION. THE NAM AND GFS FORECAST A SIMILAR TRACK
AND SPEED OF THE IDAHO WAVE. ACCORDING TO BOTH MODELS...THE UPPER
TROUGH WILL DEEPEN AS IT MOVES ACROSS THE UPPER MIDWEST WEDNESDAY
NIGHT INTO THURSDAY. THIS SCENARIO WOULD PUSH THE FRONT THROUGH
NORTHERN AND CENTRAL MISSOURI WEDNESDAY NIGHT...BRINGING AN END TO
CONVECTIVE POTENTIAL BY THURSDAY MORNING.

IN THE MEAN TIME...SPOTTY HEAVY RAIN AMOUNTS CAN BE EXPECTED FROM
THE POP UP STORMS TODAY AND TOMORROW. AS THE LOW LEVEL WIND PROFILES
WEAKEN TODAY...STORMS WILL TRANSITION FROM ORGANIZED LINE SEGMENTS
TO MORE SINGLE CELL PULSE STORMS.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 30, 1:02 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT TUE MAY 30 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND HUMID AIRMASS WILL RESIDE OVER EASTERN KANSAS AND NORTHERN
AND CENTRAL MISSOURI THROUGH WEDNESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE ENTIRE
REGION. HOWEVER...A LACK OF WIND SHEAR AND NO DISCERNIBLE LOW LEVEL
BOUNDARY TO FOCUS ORGANIZED CONVECTION UPON THE RISK OF SEVERE
THUNDERSTORMS IS MINIMAL. STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WHICH BRIEFLY PRODUCE HAIL UP TO THE SIZE OF
PENNIES AND WIND GUSTS TO 45 MPH. THE MAIN THREAT WITH STORMS LATE THIS
AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE STORMS CAPABLE OF LOCALLY HEAVY RAIN WILL BE POSSIBLE WEDNESDAY
AND WEDNESDAY EVENING. WIDESPREAD FLOODING IS NOT ANTICIPATED...BUT
LOCAL FLASH FLOODING IS POSSIBLE WITH SOME OF THE SLOW MOVING
THUNDERSTORMS. DRIER AIR WILL ARRIVE BEHIND A COLD FRONT WEDNESDAY
NIGHT BRINGING AN END TO THE STORMY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 30, 6:32 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT TUE MAY 30 2006

KSZ105-MOZ043-310000-
CASS-JOHNSON-
632 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN CASS AND
EXTREME SOUTHEASTERN JOHNSON COUNTIES UNTIL 700 PM CDT...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHWEST OF BELTON. THIS STORM WAS NEARLY
DRIFTING TO THE SOUTHWEST AT LESS THAN 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL. RAINFALL AMOUNTS COULD
QUICKLY APPROACH ONE TO TWO INCHES IN THIS AREA.

BOOKBINDER
Special weather statement, May 30, 7:20 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE MAY 30 2006

MOZ043-310045-
CASS-
720 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR CASS COUNTY UNTIL 745 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PECULIAR TO
STRASSBURG...INCLUDING JUST SOUTH OF PLEASANT HILL. THESE STORMS
WERE NEARLY STATIONARY.

IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT LIGHTNING...DOPPLER
RADAR WAS SHOWING THAT WIND GUSTS OF 30 TO 40 MPH MAY AFFECT AREAS
WELL AWAY FROM THESE STORMS DUE TO OUTFLOW.

RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES COULD FALL
BETWEEN PECULIAR AND STRASSBURG ACROSS NORTHERN CASS COUNTY.

BOOKBINDER

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.